Alert archive / Arkansas / Flash Flood Warnings in 2012

Flash Flood Warning 8, NWS Little Rock, AR

April 3, 20129 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Apr 3, 2012, 12:11 PM CDT for 9 counties in Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2012, 12:11 PM CDT (17:11 UTC)
Expired
Apr 3, 2012, 3:00 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Bradley County, AR, Calhoun County, AR, Clark County, AR, Cleveland County, AR, Dallas County, AR, Desha County, AR, Drew County, AR, Lincoln County, AR, Ouachita County, AR

The radar

The Little Rock radar (KLZK), 108 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1328 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WGUS54 KLZK 031711
FFWLZK
ARC011-013-019-025-039-041-043-079-103-032000-
/O.NEW.KLZK.FF.W.0008.120403T1711Z-120403T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1211 PM CDT TUE APR 3 2012

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLEVELAND COUNTY IN SOUTHEAST ARKANSAS...
  EXTREME WEST CENTRAL DESHA COUNTY IN SOUTHEAST ARKANSAS...
  LINCOLN COUNTY IN SOUTHEAST ARKANSAS...
  NORTHERN BRADLEY COUNTY IN SOUTHEAST ARKANSAS...
  NORTHERN CALHOUN COUNTY IN SOUTHWEST ARKANSAS...
  NORTHERN DREW COUNTY IN SOUTHEAST ARKANSAS...
  NORTHERN OUACHITA COUNTY IN SOUTHWEST ARKANSAS...
  SOUTHEASTERN CLARK COUNTY IN SOUTHWEST ARKANSAS...
  SOUTHERN DALLAS COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 300 PM CDT

* AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM NEAR WHELEN 
  SPRINGS...TO FORDYCE...TO STAR CITY. VERY HEAVY RAIN HAS FALLEN    
  OVER PARTS OF THE WARNED AREA IN THE PAST HOUR WITH ADDITIONAL     
  HEAVY RAIN EXPECTED. FLASH FLOODING IS LIKELY TO OCCUR. WHILE      
  PRECIPITATION MAY TAPER OFF IN SOME AREAS DURING THE WARNING       
  PERIOD...IT WILL TAKE SOME TIME FOR ANY HIGH WATER TO RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  STAR CITY...          RISON...              GRAYS LAKE...
  FORDYCE...            WHITE OAK LAKE...     WEEKS...
  WARRENTON...          TRI COUNTY LAKE...    TOLEDO...
  TIPTON...             THORNTON...           SPARKMAN...
  PLANTERSVILLE...      NEBO...               MT ELBA...
  MILLS...              LUNET...              LESTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN 
AROUND...DONT DROWN!

&&

LAT...LON 3389 9312 3409 9152 3407 9151 3368 9151
      3359 9310

$$

51

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 6:40 AM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Apr 3, 6:40 AM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATE FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
640 AM CDT TUE APR 3 2012

.AVIATION...

OVERALL VFR CONDITIONS THIS TAF CYCLE WITH VFR CEILINGS TODAY. SOME
PATCHY AREAS OF MVFR CEILINGS AND VISIBILITY THIS MORNING...
ESPECIALLY WITH SHOWERS. MAIN AREAS OF MVFR WILL BE  BE SEEN
ESPECIALLY AT CENTRAL AND SOUTHERN AR TAFS. MAINLY ISOLATED SHOWERS
WILL BE POSSIBLE THIS MORNING...THEN SCATTERED SHOWERS WITH ISOLATED
THUNDERSTORMS IN THE AFTERNOON TO EVENING. POSSIBLE MVFR CEILINGS
WITH STORMS. WINDS SOUTHEAST TO EAST 3 TO 9 KNOTS THIS MORNING
BECOMING MORE SE INTO THE AFTERNOON AT 7 TO 15 KNOTS WITH ISOLATED
GUSTS TO 20 KNOTS IN THE AFTERNOON. (59)

&&

.PREV DISCUSSION... /ISSUED 354 AM CDT TUE APR 3 2012/

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
COMPACT UPPER LOW MOVING INTO WEST TEXAS THIS MORNING...AND
DISTURBANCES MOVING AROUND THIS LOW WILL GENERATE SEVERAL ROUNDS OF
CONVECTION. THERE ARE STILL SOME TIMING ISSUES WITH EACH INDIVIDUAL
ROUND OF RAINFALL...BUT MODELS ARE IN BETTER GENERAL AGREEMENT WITH
THE MOVEMENT OF THE UPPER LOW.

ISOLATED SHOWERS REDEVELOPED IN THE LAST HOUR...AND ARE MOVING
NORTHEAST...IN RESPONSE TO DISTURBANCE MOVING ACROSS THE STATE. HAVE
HIGHER RAIN CHANCES ACROSS THE NORTH AND EAST DURING THE MORNING
HOURS DUE TO THIS BAND.

THUNDERSTORM COMPLEX OVER SOUTHERN OKLAHOMA THIS MORNING WILL MOVE
EAST AND WEAKEN...AS ANOTHER DISTURBANCE MOVES OUT OF TEXAS THIS
AFTERNOON. SOME STORMS MAY DEVELOP ON THE OUTFLOW FROM PREVIOUS
CONVECTION THIS AFTERNOON...WITH THE BETTER CHANCES ACROSS THE WEST
AND SOUTH.

WITH WEAK UPPER WINDS...WOULD NOT BE SURPRISED IF A STRONG STORM
PULSED UP DURING THE DAYLIGHT HOURS...BUT OVERALL SEVERE POTENTIAL
IS MINIMAL.

AS THE UPPER LOW MOVES EAST...A STRONGER DISTURBANCE WILL MOVE
THROUGH OKLAHOMA LATE THIS AFTERNOON INTO THE EVENING HOURS. WITH
THE LACK OF HEATING...EXPECT THE STORMS TO CONGEAL INTO A LINE
BEFORE REACHING ARKANSAS...WITH STORMS BECOMING LIKELY. DAMAGING
WINDS WILL BE THE PRIMARY CONCERN...WITH LARGE HAIL ALSO POSSIBLE.

RAIN CHANCES WILL CONTINUE INTO WEDNESDAY MORNING...BUT DRY SLOT
WILL MOVE INTO THE STATE WEDNESDAY AFTERNOON. HOWEVER...WILL KEEP
SCATTERED RAIN CHANCES DUE TO UPPER ENERGY REMAINING ACROSS THE AREA.

AS THE UPPER LOW MOVES ACROSS NORTHERN ARKANSAS AND SOUTHERN
MISSOURI...RAIN CHANCES WILL CONTINUE WEDNESDAY NIGHT AND
THURSDAY...BUT WILL MORE SCATTERED IN NATURE.

HIGH PRESSURE AND DRY CONDITIONS WILL FOLLOW FOR FRIDAY...WITH
TEMPERATURES IN THE 70S.

&&

.LONG TERM...SATURDAY THROUGH MONDAY

SATURDAY STARTS WITH AN UPPER SYSTEM MOVING ACROSS THE PLAINS WITH A
COLD FRONT EXTENDING SOUTH. THE SOUTHERN PART OF THE UPPER SYSTEM
AND COLD FRONT WILL EFFECT ARKANSAS AND A SLIGHT CHANCE OF
CONVECTION STARTS IN THE WEST MUCH OF THE DAY...THEN GRADUALLY MOVES
EAST. SATURDAY NIGHT TO SUNDAY...THE COLD FRONT SAGS SOUTH INTO
NORTHERN TO CENTRAL AR...WHILE THE UPPER SUPPORT HAS PUSHED OFF TO
THE EAST. SLIGHT CHANCE OF CONVECTION IN THE FORECAST...WHILE WITH
LIMITED LIFT OVERALL COVERAGE MAY BE LOW AS WELL AS RAIN AMOUNTS. ON
SUNDAY THERE IS SOME UNCERTAINTY IN HOW FAR THE FRONT WILL SAG SOUTH
AS THE SURFACE HIGH PRESSURE FILTERS INTO NORTHERN AR. SLIGHT CHANCE
GOING IN CURRENT FORECAST BUT WITH LATER MODEL RUNS MAY BE ABLE TO
FINE TUNE THE CHANCE MORE TO SOUTHERN AR. ALSO MINIMAL SHORT WAVE
ENERGY IN THE UPPER NW FLOW. ON MONDAY A POSSIBLE WAVE MAY FORM ON
THE STALLED BOUNDARY AS THE ECMWF MODEL SHOWS A SHORT WAVE IN THE
MEAN UPPER NW FLOW. GFS IS SIMILAR BUT UNCERTAINTY DOES EXIST AND
CONFIDENCE IS A LOW MEDIUM. TEMPERATURES IN THE EXTENDED WILL
OVERALL REMAIN ABOVE NORMAL...WITH THE WARMEST SATURDAY THEN A BIT
COOLER SUNDAY AND MONDAY ESPECIALLY OVER NORTHERN AR AND DEPENDED ON
HOW FAR THE COLD FRONT SAGS INTO AR.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...58 / LONG TERM...59
Hazardous weather outlook, Apr 3, 5:00 AM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE APR 3 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM AND COLD FRONT FROM THE PLAINS WILL APPROACH
ARKANSAS TODAY...AND BRING SCATTERED SHOWERS AND THUNDERSTORMS TO
THE REGION. THERE WILL BE A SLIGHT RISK OF STRONG TO SEVERE
STORMS LATER TODAY AND INTO THE EVENING...WITH THE MAIN THREATS BEING
STRONG DAMAGING WINDS AND LARGE HAIL. THE OVERALL COVERAGE OF ANY
SEVERE STORMS WILL BE LOW. ALSO SOME AREAS OF HEAVY RAIN WILL BE
POSSIBLE. TONIGHT A CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVER THE STATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STORM SYSTEM AND COLD FRONT WILL GRADUALLY MOVE ACROSS THE
SOUTHERN PLAINS AND ARKANSAS THROUGH THURSDAY...AND BRING A FEW
ROUNDS OF SHOWERS AND THUNDERSTORMS TO THE REGION. THERE WILL BE A
SLIGHT RISK OF STRONG TO SEVERE STORMS ON WEDNESDAY...WITH THE
MAINLY THREATS BEING STRONG DAMAGING WINDS AND LARGE HAIL. THE
OVERALL COVERAGE OF ANY SEVERE STORMS WILL BE LOW. ALSO SOME AREAS
OF HEAVY RAIN WILL BE POSSIBLE.

THE SYSTEM IS EXPECTED TO FINALLY PUSH EAST OF ARKANSAS BY FRIDAY
AND END THE CHANCE OF RAIN. DRY WEATHER CONDITIONS WILL RETURN ON
FRIDAY...THEN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE OVER THE WEEKEND TO MONDAY AS ANOTHER COLD FRONT SAGS
INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF MORE THAN AN ISOLATED SEVERE
STORM THREAT MATERIALIZES.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

In the hours before

Local storm report, Apr 3, 10:07 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1007 AM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             FORDYCE                 33.82N 92.41W
04/03/2012  E0.50 INCH       DALLAS             AR   LAW ENFORCEMENT

&&

57

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:08 AM CDTSevere Thunderstorm WarningLZKDallas22 min
Apr 3, 10:48 AM CDTSevere Thunderstorm WarningLZKCleveland, Dallas, Grant, Jefferson16 min
Apr 3, 6:45 PM CDTSpecial Weather StatementLZKPike60 min

Nearby

Flash Flood Warnings in Arkansas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.